Nervous Jitters And Anxiety Associated With Antidepressants

I have a question about Paxil and Wellbutrin. I was on Paxil for about a month, when I began to have shakiness, nervousness and jitteriness. It was very disconcerting. My doctor told me to stop the Paxil, and he prescribed Wellbutrin at 150 mg to start right away. I have been on it for a week, but am still jittery. My doctor really had no clear answers for me. Is this a side effect of the Wellbutrin, withdrawal from Paxil, or an unpleasant combination of both?

Jitteriness, nervousness, and anxiety are common side effects from the SSRI (serotonin selective reuptake inhibitor) antidepressants. Paxil (paroxetine), Prozac (fluoxetine), Zoloft (sertraline), Celexa (citalopram), and Luvox (fluvoxamine) are all SSRIs. For some people, the jitteriness is only present at higher doses, or goes away with time; but, for others, it can be an ongoing problem. Jitteriness and nervousness can also be seen with Wellbutrin (also known as Zyban when used to help someone with stopping smoking — generically known as bupropion).

Wellbutrin is not in the SSRI class of antidepressants that work on the brain chemical serotonin, but is in a class by itself, and appears to have effects on the brain chemical called dopamine. Both serotonin and dopamine are important in mood regulation, and both seem to play a role in anxiety and in activated feelings in ways which we do not completely understand. It seems some people are quite sensitive to the chemical changes in the brain which these medications induce.

The nervousness and jumpiness should be distinguished from a different kind of side effect.¬†Stress induced anxiety symptoms and nervousness. For example, stress from life changing events, getting nervous jitters before an interview, social issues¬†or other anxiety inducing moments. The motor system (bodily movement), occasionally seen with both SSRIs and buproprion, is called “akathisia” — a severe restlessness throughout the muscles of the body which makes it impossible to relax or sit still. Interestingly, this side effect is commonly seen in patients taking antipsychotic medications. It seems that, for some sensitive people, antidepressants, which have an effect on dopamine levels in the brain, can also cause akathisia — a side effect which we don’t see as often with antidepressants as we do with antipsychotics.

If one is experiencing either jitteriness and anxiety, or akathisia (and it is sometimes hard to tell them apart), what should one do? First, if the antidepressant medication is truly helping with the depression symptoms, then try simply lowering the dosage.Many people can still get relief and have fewer side effects. If this doesn’t work, it is possible to add a short course of an anti-anxiety medication, as your doctor did (Xanax or alprazolam, Valium or diazepam, and Ativan or lorazepam, are some examples) to counteract the side effects. The problem is, you can develop tolerance to these medications; and, in general, I’m not in favor of using a second medication to counteract side effects of the first.

In addition, when you stop SSRI antidepressants suddenly, you can get an “SSRI withdrawal syndrome” which is characterized by a flu-like feeling, malaise, and what has been described as a “skin-crawling” or electric-shock type feeling on the skin and throughout the body. I haven’t heard of these symptoms with Wellbutrin; but certainly a sudden discontinuation of this medication could create strange sensations in a sensitive person. It is always important to stop antidepressant medications slowly, using a tapering dose.

There are so many different antidepressants on the market that, when a patient experiences unpleasant side effects, I prefer to stop that medication and try one with a different profile. In your case, a possible example of an antidepressant from a different pharmacological class than either Paxil or Wellbutrin, and one that tends to be somewhat “sedating” rather than anxiety provoking, is nefazodone (Serzone). Others to consider would be some of the more traditional tricyclic antidepressants, such as nortriptyline, which also tends not to cause anxiety or akathisia, and the newer NSRIs (norepinephrine-serotonin reuptake inhibitors) such as mirtazapine (Remeron) or venlafaxine (Effexor).

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.